Alert archive / Texas / Coastal Flood Statements in 2013

Coastal Flood Statement 2, NWS Brownsville, TX

April 18, 2013Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Apr 18, 2013, 6:42 PM CDT for Kenedy County, Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 6:42 PM CDT (23:42 UTC)
Expired
Apr 19, 2013, 2:27 AM CDT
In force
8 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WHUS44 KBRO 182342
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
642 PM CDT THU APR 18 2013

...HAZARDOUS BEACH CONDITIONS CLOSES BEACH ACCESS POINTS...

.VERY STRONG NORTH WINDS BUILDING IN BEHIND A COLD FRONT THAT
MOVED THROUGH REGION EARLIER THIS AFTERNOON WILL MAINTAIN PRETTY
HAZARDOUS MARINE CONDITIONS THROUGHOUT TONIGHT AND FRIDAY ALONG
THE LOWER TEXAS COASTLINE.

TXZ251-256-257-190800-
/O.NEW.KBRO.CF.S.0002.130418T2342Z-130419T1200Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
642 PM CDT THU APR 18 2013

* COASTAL FLOODING...HIGH TIDES ARE REACHING UP CLOSE TO THE DUNES
  NEAR BEACH ACCESS POINTS 5 AND 6. IN ADDITION TO THE HIGH
  TIDES...DANGEROUSLY HIGH RIP CURRENTS WILL PERSIST ALONG THE
  LOWER TEXAS COASTLINE.

* TIMING...THESE HIGH TIDES AND DANGEROUS RIP CURRENTS WILL
  CONTINUE THROUGHOUT THE NIGHT INTO FRIDAY.

* IMPACTS...BEACH ACCESS POINTS 5 AND 6 IN CAMERON COUNTY WILL
  REMAIN CLOSED TO THE PUBLIC UNTIL FURTHER NOTICE. 

$$
1 follow-up statement
244 
WHUS44 KBRO 190727
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
227 AM CDT FRI APR 19 2013

...MINOR COASTAL FLOODING EXPECTED AT LOCAL BEACHES TODAY...

.STRONG NORTH TO NORTHEAST WINDS FOLLOWING THE PASSAGE OF A COLD
FRONT ON THURSDAY ARE NOW PRODUCING LARGE GULF SWELLS. THE HIGH
WAVES ARE INCREASING THE SURF AND ARE ADDING AN EXTRA FOOT TO
NORMAL TIDES...RESULTING IN MINOR TIDAL FLOODING AND OVERWASH AT
LOCAL BEACHES.

TXZ251-256-257-191800-
/O.CAN.KBRO.CF.S.0002.000000T0000Z-130419T1200Z/
/O.NEW.KBRO.CF.Y.0001.130419T0727Z-130419T1800Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
227 AM CDT FRI APR 19 2013

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* COASTAL FLOODING...LARGE WAVES WILL BREAK IN THE SURF ZONE AND
  WILL OCCASIONALLY RUN UP TO THE BASE OF THE DUNES ON SOUTH
  PADRE ISLAND...PRODUCING MINOR TIDAL FLOODING OR OVERWASH.

* TIMING...HIGH TIDE TODAY WILL OCCUR AT 1242 PM. TIDES AT AROUND
  THAT TIME WILL BE BETWEEN 2 AND 2.5 FEET ABOVE MEAN LOWER LOW
  WATER.

* IMPACTS...HIGHER SURF AND HIGH RIP CURRENT RISK AT THE BEACH.
  OCCASIONAL WAVES WASHING UP TO BEACH ACCESS POINTS AND WASHING
  OVER THE ROCKS AT THE SOUTH PADRE ISLAND JETTY...ENDANGERING
  FISHERMEN. BEACH ACCESS POINTS 5 AND 6 ON SOUTH PADRE ISLAND IN
  CAMERON COUNTY WILL REMAIN CLOSED TO THE PUBLIC UNTIL FURTHER
  NOTICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY IS ISSUED FOR THE LIKELIHOOD OF MINOR
TIDAL FLOODING OR TIDAL OVERWASH...DEFINED AS TIDES EXPECTED TO
BE AROUND 2.5 FEET ABOVE MEAN LOWER LOW WATER ALONG SOUTH PADRE
ISLAND AND COMMUNITIES ALONG THE LAGUNA MADRE.

NUISANCE FLOODING IS EXPECTED...PARTICULARLY FOR DRIVERS ALONG
SOUTH PADRE ISLAND NEAR THE DUNE LINE.  THIS INCLUDES LOCATIONS
NORTH OF PUBLIC BEACH ACCESS NUMBER 3. DRIVING ON THE BEACH IS NOT
RECOMMENDED.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Apr 18, 1:51 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 18, 1:51 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
151 PM CDT THU APR 18 2013

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...NO CHANGES WERE MADE OR
NEEDED TO THE EXISTING SHORT TERM PORTION OF THE FORECAST. A COLD
FRONT IS CURRENTLY LOCATED ROUGHLY ALONG A FALFURRIAS TO SULLIVAN
CITY LINE...AND MOVING STEADILY TO THE EAST. RELATIVE HUMIDITY
PERCENTAGES ARE RAPIDLY FALLING IN THE WAKE OF THIS FRONT...AND A
RED FLAG WARNING FOR WILDFIRE GROWTH AND SPREAD REMAINS IN EFFECT
FOR THE WESTERN THREE COUNTIES OF DEEP SOUTH TEXAS AND THE RIO
GRANDE VALLEY FOR THIS AFTERNOON. NO PRECIPITATION IS FORMING ALONG
THE FRONTAL BOUNDARY...HOWEVER SOME ISOLATED SHOWERS/THUNDERSTORMS
REMAIN POSSIBLE TONIGHT...MAINLY OVER THE ADJACENT COASTAL WATERS...
WITH COOLER TEMPERATURES ANTICIPATED. SURFACE HIGH PRESSURE WILL
PROVIDE EXCELLENT CONDITIONS FOR FRIDAY THROUGH FRIDAY NIGHT...
AIDED BY A NEARLY ZONAL FLOW OVERHEAD IN THE MIDDLE LAYERS OF THE
ATMOSPHERE.

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGING WILL GRADUALLY WEAKEN OVER THE CENTRAL GULF ON
SATURDAY WITH LARGE SCALE SUBSIDENCE OVERHEAD OF A VERY DRY OVERALL
AIRMASS. A VERY PLEASANT OVERALL WEATHER DAY WITH MOSTLY SUNNY
SKIES...TEMPERATURES IN THE UPPER 70S TO LOW 80S AND MUCH LOWER
HUMIDITY IS EXPECTED. WINDS WILL ALSO BE LIGHTER THAN WE HAVE SEEN
THE LAST SEVERAL DAYS...OUT OF THE EAST AT ABOUT 8 TO 12 MPH.

A LITTLE MORE LOW LEVEL MOISTURE RETURN IS EXPECTED FOR SUNDAY AS
WINDS BECOME MORE SOUTHEASTERLY AND A STEP STRONGER. THE RESULT SHOULD BE A
FEW MORE CLOUDS AND A BUMP UP IN HUMIDITY. TEMPERATURES WILL BE
WARMER THAN SATURDAY WITH HIGHS IN THE MID TO UPPER 80S.

AS THE SOUTHEASTERLY FLOW INCREASES BELOW ABOUT 700MB MODEST LAYER
WARM ADVECTION AND INFUSION OF MOISTURE GETS GOING. CONTINUED THE
FORECAST THAT CALLED FOR AN INCREASE IN CLOUD COVER MONDAY AND
TUESDAY. A FEW MORNING SPRINKLES OR STREAMER SHOWERS MAY SQUEEZE
OUT...BUT EXISTING CAPPING INVERSION SHOULD PREVENT SIGNIFICANT RAIN
AND ELECTED TO KEEP THE FORECAST DRY UNTIL TUESDAY AFTERNOON WHEN
MOISTURE DEEPENS AND LOW LEVEL CONVERGENCE INCREASES SLIGHTLY AND
LEFT THE EXISTING 20 PCT CHANCE AS WAS ACROSS ABOUT THE NORTHWESTERN
THREE QUARTERS OF THE CWA.

GFS/ECMWF STILL BRING A SFC FRONTAL BOUNDARY THROUGH AS AN UPPER
TROUGH PUSHES TO THE NORTH ON TUESDAY NIGHT INTO WEDNESDAY MORNING.
ENSEMBLE MEMBERS STILL SHOW SOME UNCERTAINTY AND THERE IS A BIT OF A
DISCREPANCY BETWEEN THE GFS/ECMWF BUT INHERITED FORECAST IS
BASICALLY RIGHT IN THE MIDDLE AND LOOKS TO BE THE BEST ESTIMATION AT
THIS TIME CALLING FOR A EARLY WEDNESDAY AM FRONTAL PASSAGE. AND
COMPARED TO FRONTS SO FAR THIS YEAR AN UNUSUAL FEATURE MAY ACCOMPANY
THIS FRONT...IN THE FORM OF LIQUID PRECIPITATION. AS THE LOWER
BOUNDARY LAYER JUICES UP...LIFTING TOTAL COLUMN PWATS TO 1.7 TO 1.9
INCHES THE FRONTAL BOUNDARY LIFTS AN AREA OF SHOWERS AND STORMS WITH
A SHORT LIVED AREA OF OVERRUNNING PRECIPITATION BEHIND THE FRONT.
WITH THE CONSISTENCY OF THIS SIGNAL OVER THE LAST FEW DAYS DID GO
AHEAD AND INCREASE TO A 30 PERCENT CHANCE OF SHRA/TSRA CENTERED
AROUND WEDNESDAY MORNING. 12Z GFS DID START TO BACK DOWN ON HOW
EFFICIENTLY THE FRONT MOVES THROUGH THOUGH...AND THE MOST DIFFLUENT
FLOW WAS CENTERED A BIT TO OUR EAST...FIGURED THOUGH THAT IF THE
FRONT WERE TO STALL IN THE AREA THAT WOULD STILL KEEP PRECIP IN
PLAY. IT SHOULD BE NOTED THOUGH THAT THE CMC...AN OUTLIER KEEPS THE
FRONT WELL TO THE NORTH OVER CENTRAL TEXAS SO DESPITE THE GFS/ECMWF
CONSISTENCY WE MAY YET END UP HIGH AND DRY. FORECAST ASSUMES A
FRONTAL PASSAGE WITH AT LEAST SOME DEGREE OF COOL ADVECTION LOWERING
MAX TEMPS INTO THE MID 70S TO LOW 80S THROUGH WEDNESDAY AND THURSDAY.

&&

.MARINE...TONIGHT THROUGH FRIDAY NIGHT...BUOY 42020 REPORTED WEST-
NORTHWEST WINDS AROUND 2 KNOTS GUSTING TO AROUND 4 KNOTS WITH SEAS
SLIGHTLY UNDER 6 FEET WITH A PERIOD OF 8 SECONDS AT 13 CDT/18 UTC.
SMALL CRAFT ADVISORIES AND A GALE WARNING REMAINS IN EFFECT ALONG
THE LOWER TEXAS COAST...AS THE PASSAGE OF A COLD FRONT THIS EVENING
WILL CONTINUE TO CREATE STRONG WINDS AND ROUGH SEAS FOR THE LOWER
TEXAS COASTAL WATERS. THE ADVERSE MARINE CONDITIONS WILL PERSIST
THROUGH EARLY FRIDAY NIGHT...BUT ARE EXPECTED TO IMPROVE LATE FRIDAY
NIGHT...LIKELY ALLOWING NO MARINE ADVISORIES OR WARNINGS TO BE
NEEDED AT THAT TIME.

SATURDAY THROUGH MONDAY...
GENERALLY FAVORABLE MARINE CONDITIONS ARE EXPECTED FRIDAY THROUGH
MONDAY. SEAS WILL GENERALLY BE MODERATE AND MAY APPROACH EXERCISE
CAUTION LEVELS AT TIMES. WINDS WILL BE LIGHT TO MODERATE OUT OF THE
EAST ON SATURDAY...AND THEN MODERATE OUT OF THE SOUTHEAST ON SUNDAY.
AN UPTICK IN WIND SPEED...POSSIBLY TO EXERCISE CAUTION LEVELS IS
POSSIBLE ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  58  67  54  73 /  20  20   0   0
BROWNSVILLE          58  73  52  77 /  20  20   0   0
HARLINGEN            56  73  49  79 /  10  20   0   0
MCALLEN              55  76  52  83 /  10  20   0   0
RIO GRANDE CITY      56  77  51  83 /  10  10   0   0
SOUTH PADRE ISLAND   61  68  57  72 /  20  20   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR TXZ248-249-252.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM CDT FRIDAY FOR GMZ130-
     132-135.

     SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR GMZ150-
     155-170-175.

     GALE WARNING UNTIL 1 PM CDT FRIDAY FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

SHORT TERM...66-TOMASELLI
LONG TERM...68-GIBBS
UPPER AIR/GRAPHICAST...58-BILLINGS
Hazardous weather outlook, Apr 18, 4:05 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
405 PM CDT THU APR 18 2013

TXZ248-249-252-192115-
ZAPATA-JIM HOGG-STARR-
405 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING IS IN EFFECT THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY WITH LOW
RELATIVE HUMIDITY AND STRONGER NORTH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ250-253>255-192115-
BROOKS-HIDALGO-INLAND WILLACY-INLAND CAMERON-
405 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ251-256-257-192115-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
405 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HIGH RISK OF RIP CURRENTS TO CONTINUE FRIDAY. RIP CURRENT RISK
TO REMAIN ELEVATED SATURDAY AND POSSIBLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-192115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
405 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A GALE WARNING IS IN EFFECT FOR THE NEAR AND OFFSHORE WATERS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A GALE WARNING CONTINUES FOR THE OFFSHORE WATERS THROUGH NOON
FRIDAY WITH A SMALL CRAFT ADVISORY LIKELY TO REPLACE THE GALE
WARNING THROUGH SATURDAY MORNING.

A SMALL CRAFT ADVISORY CONTINUES FOR THE LAGUNA MADRE THROUGH 1
PM FRIDAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE NEXT TUESDAY WITH ANOTHER COLD FRONT
APPROACHING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 18, 4:33 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
433 PM CDT THU APR 18 2013

TXZ250-251-253>257-190100-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...MCALLEN...
EDINBURG...PHARR...MISSION...WESLACO...RAYMONDVILLE...
BROWNSVILLE...HARLINGEN...PORT MANSFIELD...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
433 PM CDT THU APR 18 2013

...AREAS OF BLOWING DUST AFFECTING PORTIONS OF DEEP SOUTH TEXAS...

AT 430 PM...STRONG NORTH WINDS FROM 20 TO 30 MPH WITH BRIEF GUSTS
UP TO 35 TO 40 MPH ARE BUILDING IN BEHIND A COLD FRONT MOVING
THROUGH THE REGION THIS AFTERNOON.

SURFACE OBSERVATIONS AND PUBLIC REPORTS INDICATE THAT THE DRASTIC
INCREASE IN THE NORTH WINDS IS PRODUCING AREAS OF BLOWING DUST AND
HAZE THAT IS PERIODICALLY REDUCING VISIBILITIES DOWN INTO THE 2 TO
4 MILE RANGE AROUND THE EASTERN PORTIONS OF DEEP SOUTH TEXAS.

THESE AREAS OF BLOWING DUST AND HAZE WILL LIKELY PERSIST
THROUGHOUT THE EARLY EVENING HOURS CAUSING HAZARDOUS DRIVING
CONDITIONS. THE REDUCED VISIBILITIES WILL START TO IMPROVE LATER
THIS EVENING AS THE GUSTY NORTH WINDS START TO SUBSIDE.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:40 AM CDTGale WarningBRO32 hr
Apr 18, 4:40 AM CDTSmall Craft Advisory for WindsBRO32 hr
Apr 18, 4:48 AM CDTRed Flag WarningBROJim Hogg, Starr, Zapata13 hr

Nearby

Coastal Flood Statements in Texas, 2013Every coastal flood statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.